Kentucky, 2016

Damaging Winds in Kentucky, March 31, 2016

March 31, 2016 · NWS ILN · 3 events in 2 counties and zones

Showers and thunderstorms developed during the afternoon and evening hours ahead of a cold front moving through the Ohio Valley region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the afternoon and evening hours ahead of a cold front moving through the Ohio Valley region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 31, 3:01 PM EST, 59 minutes earlier.

Area forecast discussion, Mar 31, 3:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT THU MAR 31 2016

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. A SECONDARY SURFACE
TROUGH WILL EXTEND ACROSS NORTHERN OHIO AND INDIANA ON FRIDAY. A
STRONG COLD FRONT WILL SWING THROUGH THE AREA SATURDAY AFTERNOON.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
TWO AREAS OF CONVECTION WILL MOVE ACROSS THE REGION LATE THIS
AFTERNOON AND THIS EVENING. FIRST AREA IS WORKING NORTHEAST OUT OF
SOUTHERN INDIANA AND CENTRAL KENTUCKY. THIS WILL PRIMARILY AFFECT
THE SOUTHERN COUNTIES THROUGH THE REST OF THE DAYLIGHT HOURS.
THINNING OF CLOUDS IS ALLOWING FOR SOME HEATING WHICH IN TURN IS
RESULTING IN SOME DESTABILIZATION. SHOULD BE ENOUGH SHEAR...BUT
WHETHER THERE WILL BE SUFFICIENT INSTABILITY TO RESULT IN STRONG
TO SEVERE STORMS STILL REMAINS IN QUESTION.

THE OTHER CONVECTION IS OCCURRING AHEAD OF THE COLD FRONT.
THINKING THAT THIS WILL LIKELY MOVE INTO A LESS FAVORABLE
ENVIRONMENT...ESPECIALLY WITH INITIAL ROUND OF CONVECTION
MODIFYING THE ATMOSPHERE IN SOUTHERN SECTIONS.

BOTH AREAS OF CONVECTION ARE MOVING RATHER QUICKLY...SO EXPECT
MOST PRECIPITATION TO MOVE EAST OF THE FORECAST AREA BY MIDNIGHT.
THERE ARE SOME INDICATIONS THAT A FEW SHOWERS COULD LINGER INTO
THE OVERNIGHT HOURS IN THE SOUTHEASTERN COUNTIES.

FORECAST LOWS CLOSER TO SLIGHT COOLER MET GUIDANCE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
RIDGE WILL NOSE INTO SOUTHERN COUNTIES DURING THE DAY. BUT A WEAK
SHORT WAVE MOVING ACROSS THE LOWER GREAT LAKES WILL INDUCE A
SURFACE TROUGH ACROSS NORTHERN OHIO AND INDIANA. THIS WILL RESULT
IN A CHANCE OF SHOWERS IN FAR NORTHERN COUNTIES. THE TROUGH WILL
DISSIPATE IN THE EVENING AS THE UPPER SYSTEM CONTINUES TO WEAKEN
AND MOVE OFF TO THE EAST. THUS THE SURFACE RIDGE AXIS WILL BE
ABLE TO EXTEND FURTHER INTO THE FORECAST AREA.

STRONG SHORT WAVE WILL DIVE SOUTHEAST ACROSS THE GREAT LAKES
SATURDAY AFTERNOON AND EVENING. THIS WILL DRIVE A STRONG COLD
FRONT ACROSS THE AREA. SHOWERS WILL ACCOMPANY THIS WITH THE
GREATEST COVERAGE IN CENTRAL OHIO CLOSER TO UPPER FORCING. WINDS
WILL BECOME STRONG AND GUSTY ALONG AND BEHIND THE FRONT WITH WIND
ADVISORY CRITERIA LIKELY BEING REACHED OVER AT LEAST PART OF THE
FORECAST AREA. WINDS WILL DIMINISH IN THE EVENING AND SKIES WILL
CLEAR. TEMPERATURES WILL DROP TO OR BELOW FREEZING SATURDAY NIGHT
AREA WIDE. WINDS MAY DROP OFF ENOUGH IN THE SOUTH TO ALSO ALLOW
FOR SOME FROST FORMATION. BUT POTENTIAL FREEZE IS GREATER HAZARD.
SAW NO REASON TO DEVIATE MUCH FROM MOS TEMPERATURES.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL START OUT THE LONG TERM PERIOD.  THERE WILL BE
PLENTY OF SUNSHINE DURING THE DAY ON SUNDAY.  TEMPERATURES WILL BE
SLOW TO RISE AT FIRST WITH A COOL AIRMASS IN PLACE HOWEVER SOUTHERLY
FLOW WILL DEVELOP LATER IN THE DAY ALLOWING FOR TEMPERATURES TO RISE
INTO THE 50S ACROSS SW PORTIONS OF THE FA.  NE PORTIONS OF THE FA
ARE ONLY EXPECTED TO REACH INTO THE MIDDLE 40S DURING THE DAY ON
SUNDAY. TEMPERATURES WILL DROP OFF SUNDAY EVENING HOWEVER WILL RISE
OVERNIGHT AS WARMER AIR MOVES INTO THE REGION AND CLOUD COVER BEGINS
TO INCREASE.

HELD OFF PRECIPITATION UNTIL THE DAYTIME HOURS ON MONDAY.  A COLD
FRONT WILL MOVE THROUGH ON MONDAY.  PRECIPITATION WILL LINGER ACROSS
THE EAST UNTIL TUESDAY MORNING AS THE UPPER LEVEL DISTURBANCE MOVES
THROUGH.  MOST OF THE PRECIPITATION WILL BE IN THE FORM OF RAIN
HOWEVER SOME LIGHT SNOW WILL ALSO BE POSSIBLE MONDAY NIGHT INTO
TUESDAY MORNING.  HIGH PRESSURE WILL THEN WORK INTO THE REGION
HOWEVER THIS WILL BE SHORT LIVED AS ANOTHER SYSTEM WILL APPROACH THE
FA FOR WEDNESDAY AND THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
PRE-FRONTAL RAIN EXITING TAF SITES. VSBYS IMPROVING AND CIGS
SHOULD SLOWLY IMPROVE THROUGH THE AFTERNOON. GUSTY WINDS WILL
DIMINISH THIS EVENING. CONVECTIVE ACTIVITY SHOULD ARRIVE LATE THIS
AFTERNOON AND EVENING ACROSS TAF SITES. SHOWERS AND STORMS MOVING
OUT FROM WEST TO EAST OVERNIGHT. BRIEF MVFR VSBYS AND CIGS WITH
CONVECTION AND FRONTAL CLOUDS. SHOULD BE MAINLY VFR CONDITIONS BY
LATE TONIGHT INTO FRIDAY. WINDS WILL PICK UP AGAIN DURING THE DAY
FRIDAY BUT NOT AS STRONG AS TODAY.

OUTLOOK...MVFR CEILINGS POSSIBLE SATURDAY ALONG WITH STRONG GUSTY
WINDS. MVFR CEILING AND VSBYS POSSIBLE MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...PADGETT
Hazardous weather outlook, Mar 31, 3:06 AM EST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
406 AM EDT THU MAR 31 2016

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ034-042-060-061-070-071-
077>079-010815-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-MERCER-DARKE-PREBLE-MONTGOMERY-BUTLER-WARREN-
HAMILTON-CLERMONT-BROWN-
406 AM EDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND...BUT ISOLATED TORNADOES WILL BE POSSIBLE. THE MAIN
THREAT WILL OCCUR BETWEEN 4 PM AND 9 PM EDT.

GUSTY WINDS ARE POSSIBLE THIS MORNING...WITH SOME OF THE MORE WIND
PRONE AREAS SEEING GUSTS APPROACHING OR BRIEFLY EXCEEDING 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE STRONG...GUSTY WINDS ARE LIKELY ON SATURDAY AFTERNOON AND
EVENING AS A STRONG COLD FRONT PLOWS THROUGH THE AREA.

FROST OR FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN BY SUNDAY
MORNING. WITH THE EARLY ONSET OF THE GROWING SEASON...THE THREAT
TO TENDER VEGETATION WILL INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
EVENING.

KYZ100-OHZ026-035-043>046-051>056-062>065-072>074-080>082-088-010815-
LEWIS-HARDIN-AUGLAIZE-SHELBY-LOGAN-UNION-DELAWARE-MIAMI-CHAMPAIGN-
CLARK-MADISON-FRANKLIN-LICKING-GREENE-FAYETTE-PICKAWAY-FAIRFIELD-
CLINTON-ROSS-HOCKING-HIGHLAND-ADAMS-PIKE-SCIOTO-
406 AM EDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS EVENING AS A
WEAKENING LINE OF STORMS APPROACHES FROM THE WEST. THE PRIMARY
THREATS WILL BE DAMAGING WINDS...WITH A SECONDARY THREAT OF LARGE
HAIL. A BRIEF ISOLATED TORNADO CANNOT BE RULED OUT. THE MAIN THREAT
WILL OCCUR BETWEEN 6 PM AND 11 PM EDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY WINDS ARE LIKELY ON SATURDAY AFTERNOON AND
EVENING AS A STRONG COLD FRONT PLOWS THROUGH THE AREA.

FROST OR FREEZING TEMPERATURES WILL BE POSSIBLE AGAIN BY SUNDAY
MORNING. WITH THE EARLY ONSET OF THE GROWING SEASON...THE THREAT
TO TENDER VEGETATION WILL INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Local storm report, Mar 31, 10:06 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1106 AM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST KFGX FLEMING-MASON APT  38.54N 83.74W
03/31/2016  M46.00 MPH       MASON              KY   AWOS

1045 AM     NON-TSTM WND GST 3 SW MAYSVILLE          38.61N 83.78W
03/31/2016  M50.00 MPH       MASON              KY   MESONET

&&
Special weather statement, Mar 31, 10:08 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1108 AM EDT THU MAR 31 2016

KYZ093-096>100-OHZ064-065-073-074-078>082-088-311715-
CAMPBELL-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...NEWPORT...ALEXANDRIA...FALMOUTH...
BUTLER...AUGUSTA...BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...
VANCEBURG...TOLLESBORO...CIRCLEVILLE...LANCASTER...PICKERINGTON...
CHILLICOTHE...LOGAN...MILFORD...GEORGETOWN...MOUNT ORAB...
HILLSBORO...GREENFIELD...WEST UNION...PEEBLES...WAVERLY...
PIKETON...PORTSMOUTH...WHEELERSBURG
1108 AM EDT THU MAR 31 2016

...GUSTY WINDS EXPECTED TODAY...

WIND GUSTS OF 40 TO 50 MPH WILL BE LIKELY LATE THIS MORNING AND
INTO THE EARLY AFTERNOON HOURS.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. LOOSE OUTDOOR OBJECTS MAY BE BLOWN AROUND.
Local storm report, Mar 31, 11:03 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1203 PM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     NON-TSTM WND GST 3 N RUSSELLVILLE        38.91N 83.79W
03/31/2016  M46.00 MPH       BROWN              OH   PUBLIC

1144 AM     NON-TSTM WND GST KLHQ LANCASTER APT      39.76N 82.66W
03/31/2016  M47.00 MPH       FAIRFIELD          OH   ASOS

&&
Local storm report, Mar 31, 11:07 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1207 PM EDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST 6 W VANCEBURG           38.59N 83.43W
03/31/2016  M45 MPH          LEWIS              KY   MESONET

&&
Special weather statement, Mar 31, 3:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
445 PM EDT THU MAR 31 2016

INZ075-080-KYZ089-090-094-095-312115-
OHIO IN-SWITZERLAND IN-OWEN KY-CARROLL KY-GRANT KY-GALLATIN KY-
445 PM EDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SWITZERLAND...
NORTHWESTERN OWEN...CARROLL...NORTHWESTERN GRANT AND GALLATIN
COUNTIES UNTIL 515 PM EDT...

AT 445 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BROOKSBURG...MOVING EAST AT 50 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CARROLLTON...VEVAY...WARSAW...KENTUCKY SPEEDWAY...PLEASANT...GLENCOE...
FAIRVIEW...GHENT...SANDERS...SPARTA...PATRIOT...WORTHVILLE...PRESTONVILLE...
BEAR BRANCH...MARKLAND...BRAYTOWN...ABERDEEN...PATE...AVONBURG AND NORTH
LANDING.

THIS INCLUDES I-71 IN KENTUCKY BETWEEN MILE MARKERS 39 AND 67.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3874 8526 3869 8520 3892 8520 3897 8493
      3894 8486 3892 8488 3890 8487 3890 8483
      3873 8472 3862 8475 3858 8508 3859 8507
      3858 8521 3863 8523 3874 8533
TIME...MOT...LOC 2045Z 255DEG 45KT 3876 8516

The radar

The Louisville radar (KLVX), 99 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
March 31, 4:00 PM EST to 4:01 PM EST
Where
Carroll County, 1.33 mi SSW of Locust
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.681, -85.256

A tree was downed along the southern part of Painter Road.

Thunderstorm Wind, Owen

When
March 31, 4:14 PM EST to 4:17 PM EST
Where
Owen County, 0.54 mi W of New Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.620, -84.910

An estimated 10 to 15 large ash trees were downed in and around the New Liberty area.

Thunderstorm Wind, Owen

When
March 31, 4:17 PM EST to 4:18 PM EST
Where
Owen County, 2.15 mi WSW of Long Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.563, -84.854

A large tree was downed on Old New Liberty Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618422, 618424, 618426.